From Florida, USA:
My son just started on the pump in July of this year. Since he started pumping, he has many times when he shows moderate to large ketones. We/He never had a problems with ketones when he was on shots. Is it just because he is pumping that he has ketones often or is it his age, 13, diagnosed three years ago. His last A1c was 8.6, down from 9.9 pre-pump. I would like to have some Lantus as back ground insulin, but I don't want to do the "Un-tethered" Regimen. Have you heard of anyone using Lantus as half the basal and still using the basal on the pump also? I have talked to my endocrinologist about this and he says "Try it, it might work." Any advice is greatly appreciated.
I'd start by investigating possible reasons for his ketones first. They may be appearing from not enough basal insulin, but there are other possibilities. Could he be having rebounding from low blood sugars? Is he having "starvation ketones" from not eating many carbohydrates? Are there intermittent issues with his infusion sets causing interruption of delivery from the pump?
If none of these things pan out, then I'd start by looking carefully at how much basal and bolus insulin he gets through the pump. An imbalance of either (too much basal causing intermittent lows or too little bolus causing highs after eating) could be responsible for ketones.
Additional comments from Dr. Andrea Scaramuzza:First of all, it is important to know if ketones are seen alone or associated with urine glucose. If ketones are alone, this could be the sign of a low blood sugar level during the night, which means that your son has to decrease the basal rate during the night. Otherwise, if the ketones are associated with sugar in the urine, it is due to high blood sugar levels that are quite often seen at your son's age (because of the increased insulin resistance due to puberty and hormonal changes). If so, it is suggested that you increase the insulin basal rate, especially after 3 to 4 a.m. (and sometimes we see a large difference in the insulin basal rate before and after 3 a.m.). You could discuss this with your diabetes team, taking into consideration both the urine results (ketones and/or glucose) and the blood sugar readings between 3 a.m. and 7 to 8 a.m.
In my opinion, it will be wiser and safer to work on the insulin basal rate and boluses with the pump only, instead of using some Lantus as background insulin.
Additional comments from Dr. Stuart Brink:This sounds like either pump and/or catheter problems. I would go back and problem solve with the diabetes team since this should not be occurring if the basal and bolus doses are correct. Ketones with hyperglycemia indicates insulin deficiency, so, when is he not getting insulin? Is he taking off the pump? Downloading the actual pump to the computer would let you see this if not readily apparent otherwise.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.